Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 80, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2016, 10:36 PM CDT for Cloud County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 10:36 PM CDT (03:36 UTC)
- Expired
- May 8, 2016, 10:57 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 9:08 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WUUS53 KTOP 090336
SVRTOP
KSC029-090415-
/O.NEW.KTOP.SV.W.0080.160509T0336Z-160509T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1036 PM CDT SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1115 PM CDT
* AT 1036 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CONCORDIA...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLYDE AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3956 9787 3965 9761 3965 9737 3948 9737
3935 9791
TIME...MOT...LOC 0336Z 240DEG 34KT 3950 9775
HAIL...0.75IN
WIND...60MPH
$$
BB2 follow-up statements
236
WWUS53 KTOP 090349
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 PM CDT SUN MAY 8 2016
KSC029-090415-
/O.CON.KTOP.SV.W.0080.000000T0000Z-160509T0415Z/
CLOUD-
1049 PM CDT SUN MAY 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL CLOUD COUNTY...
AT 1049 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONCORDIA...
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLYDE AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9761 3965 9737 3948 9737 3937 9783
3941 9788 3959 9779
TIME...MOT...LOC 0349Z 240DEG 29KT 3955 9765
HAIL...0.75IN
WIND...60MPH
$$
BB766
WWUS53 KTOP 090357
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1057 PM CDT SUN MAY 8 2016
KSC029-090406-
/O.CAN.KTOP.SV.W.0080.000000T0000Z-160509T0415Z/
CLOUD-
1057 PM CDT SUN MAY 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLOUD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3965 9761 3965 9737 3948 9737 3937 9783
3941 9788 3959 9779
TIME...MOT...LOC 0354Z 240DEG 34KT 3959 9757
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:32 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 8, 6:32 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 632 PM CDT SUN MAY 8 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 311 PM CDT SUN MAY 8 2016 Persistent showers and thunderstorms continue to move northeast across much of northeast and east central Kansas this afternoon as a lead wave moved northeast into south central Kansas. The convection has also stabilized the atmosphere across northeast Kansas with latest mesoanalysis showing around 500 to 1000 J/kg of CAPE at 19Z. Surface analysis at 19Z places the dryline in southwest Kansas with a surface low in northeast New Mexico. Stronger wave was beginning to exit the base of the upper trough across the Rockies and was moving into western Kansas. Low level jet was backing more to the south this afternoon with the approach of the wave, this will focus best moisture flux into central and eastern Kansas this evening and overnight. Forcing for ascent will continue through the evening across south central into northeast Kansas as left exit region of 110 kt upper jet streak approaches the area. Areas of north central and central Kansas where the atmosphere has not been worked over should have the better chances of severe storms this evening where instability is higher and mid level lapse rates are steeper. Areas further east still have the potential for isolated severe storms this evening and tonight. Also additional storms are likely to develop in the vicinity and north of the warm front near the Nebraska border. Hail and winds will be the main hazards with a few tornadoes possible. Monday the dryline mixes to the east into central Kansas in the afternoon while the upper trough ejects to the northeast across the Central Plains and takes a negative tilt as it does so. Shear is around 25 to 35 kts in the late afternoon hours with around 1200 to 1800 J/kg of mixed layer cape. Forecast soundings showing the EML weakening late in the afternoon and expect storms to fire in the instability axis across the eastern half of the forecast area. Large hail and damaging winds will be the main hazards and tornadoes will also be possible with any supercell storms. .LONG TERM...(Monday Night through Sunday) Issued at 311 PM CDT SUN MAY 8 2016 Monday Night through Wednesday...Upper trough digging SE into the Pacific Northwest this afternoon is forecast to reach the central rockies by 00 UTC Tuesday. Meanwhile, the upper low centered over southern Wyoming this afternoon lifts out reaching the northern plains by 00 UTC Tuesday with a trough extending south through the plains. The upper trough over the central rockies continues to dig southeast into the plains Tuesday and Wednesday. As it does, a surface low should deepen over southeast Colorado by 00 UTC Wed and then track east across Kansas Tuesday night and Wednesday. With respect to the surface low, the 12 UTC GFS looks fast compared to the 12 UTC ECMWF/NAM/Canadian and we based the forecast on the consensus and did not the GFS. As for the sensible weather, will forecast chance of thunderstorms Monday night. Severe weather parameters should decrease by Monday evening with deep layer shear decreasing to less than 30 KTs. On Tuesday, northeast Kansas should be between systems and will forecast dry weather. We are expecting more showers and thunderstorms Tuesday night and Wednesday associated with the second upper trough and surface system. The surface boundary may behave like an inverted trough with much of the precipitation to the west of the trough or post frontal. With this in mind, much of the precipitation on Wednesday should be post frontal with the better chances of severe weather east of the forecast area. Wednesday night through Sunday, upper northwesterly flow will slowly transition into a more zonal flow regime. By Friday afternoon several minor shortwaves translate through the flow, but with moisture still off to the south, perhaps the best chance for any significant rainfall will be late Friday into Saturday morning. The rest of the period suggests considerable variability at this point with only slight chance POPs over the next weekend. Long term guidance in good agreement that moisture will not be plentiful outside of the weak return with a weak wave late Friday previously mentioned. Mainly mid level subsidence and generally stable soundings after this suggest that perhaps some periods of showers but likely mostly cloud cover will be the story with the zonal flow in place suggests that baroclinicity will be at a premium. Meanwhile, high temps and low temps will remain near normal through the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 611 PM CDT SUN MAY 8 2016 Areas of scattered TSRA are expected to move in to the TOP and FOE terminals shortly after 00Z. Additional scattered TSRA is expected to develop over central Kansas and move eastward into all terminals between 03Z and 06Z. These storms are forecast to have MVFR conditions with ceilings falling to IFR within the heaviest storms and after the activity passes and stratus deck lowers. IFR persists through mid morning before VFR returns aft 16Z. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Drake/Johnson AVIATION...Prieto
Hazardous weather outlook, May 8, 9:22 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 922 PM CDT SUN MAY 8 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-100230- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 922 PM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS THROUGH MIDNIGHT. GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAINFALL AND PEA SIZE HAIL ARE THE GREATEST HAZARDS WITH THESE STORMS. STORMS OVER NORTH CENTRAL KANSAS ARE EXPECTED TO EVOLVE EASTWARD TOWARDS NORTH CENTRAL KANSAS LATER THIS EVENING. THE STRONGEST STORMS MAY BE SEVERE WITH LARGE HAIL, HEAVY RAINFALL, AND ISOLATED DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THIS AREA THROUGH 1 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE CONTINUES TO BE A CHANCE FOR STRONG TO SEVERE STORMS ACROSS PORTIONS OF EASTERN KANSAS ON MONDAY. THE MAIN THREATS WILL BE HAIL AND DAMAGING WIND WITH THE SMALL POSSIBILITY OF A FEW TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY AFTERNOON INTO THE EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, May 8, 8:24 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 824 PM CDT SUN MAY 8 2016 KSZ038-039-055-090200- WABAUNSEE-OSAGE-SHAWNEE- 824 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE... SOUTHWESTERN SHAWNEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 900 PM CDT... AT 823 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KEENE AND A SECOND STRONG THUNDERSTORM NEAR HARVEYVILLE...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. TRAINED SPOTTERS NEAR ESKRIDGE REPORTED NICKEL SIZE HAIL WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DOVER...MAPLE HILL...HARVEYVILLE AND KEENE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 BETWEEN MILE MARKERS 340 AND 346. KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 161. LAT...LON 3874 9591 3888 9609 3913 9605 3900 9583 TIME...MOT...LOC 0123Z 203DEG 32KT 3891 9605 BB
Special weather statement, May 8, 8:39 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT SUN MAY 8 2016
KSZ055-090215-
OSAGE-
839 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE COUNTY UNTIL 915
PM CDT...
AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MELVERN LAKE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYNDON...MELVERN...OLIVET AND MELVERN LAKE.
LAT...LON 3843 9582 3843 9585 3856 9594 3870 9563
3851 9555
TIME...MOT...LOC 0139Z 244DEG 23KT 3850 9582
BDLocal storm report, May 8, 9:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HEAVY RAIN EMPORIA 38.40N 96.18W
05/08/2016 M1.26 INCH LYON KS BROADCAST MEDIA
AS OF 0230 UTC.
&&
JPSpecial weather statement, May 8, 9:56 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 956 PM CDT SUN MAY 8 2016 KSZ008-020-090345- CLOUD-REPUBLIC- 956 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 1045 PM CDT... AT 955 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RANDALL...AND ADDITIONAL STRONG STORMS NEAR LOVEWELL STATE PARK AND BELOIT...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELLEVILLE...SCANDIA...JAMESTOWN...COURTLAND...NORWAY AND REPUBLIC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 4000 9763 3946 9770 3935 9793 4000 9793 TIME...MOT...LOC 0255Z 225DEG 32KT 3962 9798 BB
Local storm report, May 8, 10:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLOOD EMPORIA 38.40N 96.18W
05/08/2016 LYON KS BROADCAST MEDIA
REPORTS OF PONDING IN LOW LYING AREAS LEAD TO STREET
CLOSURES IN THE EMPORIA AND SURROUNDING AREAS. RAINFALL
ESTIMATES RANGED FROM 1.5. UP TO 3 INCHES. FLOODING HAS
BEGUN TO RECEDE AT THIS TIME.
&&
JPLocal storm report, May 8, 10:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HEAVY RAIN LYNDON 38.61N 95.68W
05/08/2016 M2.22 INCH OSAGE KS PUBLIC
24 HOUR STORM TOTAL
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:12 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 8, 8:24 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 8, 8:39 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 8, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 18 min |
| May 8, 9:56 PM CDT | Special Weather Statement | TOP | Republic | 49 min |
| May 8, 10:00 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| May 8, 10:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 8, 10:44 PM CDT | Special Weather Statement | TOP | Republic | 46 min |
| May 9, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 62 min |
| May 9, 1:13 AM CDT | Areal Flood Warning | TOP | Republic | 3 hr |
| May 9, 1:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| May 9, 1:37 AM CDT | Areal Flood Warning | TOP | Cloud | 3 hr |
| May 9, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 25 min |
| May 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| May 9, 2:45 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| May 9, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 47 min |
| May 9, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 9, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 52 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 50 min |
| May 9, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 9, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 49 min |
| May 9, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.